Several cases of excessive bleeding have been reported in people who take antibiotics.1, 2, 3, 4 This side effect may be the result of reduced vitamin K activity and/or reduced vitamin K production by bacteria in the colon. One study showed that people who had taken broad-spectrum antibiotics had lower liver concentrations of vitamin K2 (menaquinone), though vitamin K1 (phylloquinone) levels remained normal.5 Several antibiotics appear to exert a strong effect on vitamin K activity, while others may not have any effect. Therefore, one should refer to a specific antibiotic for information on whether it interacts with vitamin K. Doctors of natural medicine sometimes recommend vitamin K supplementation to people taking antibiotics. Aditional research is needed to determine whether the amount of vitamin K1 found in some multivitamins is sufficient to prevent antibiotic-induced bleeding. Moreover, most multivitamins do not contain vitamin K.
The interaction is supported by preliminary, weak, fragmentary, and/or contradictory scientific evidence.
The Drug-Nutrient Interactions table may not include every possible interaction. Taking medicines with meals, on an empty stomach, or with alcohol may influence their effects. For details, refer to the manufacturers’ package information as these are not covered in this table. If you take medications, always discuss the potential risks and benefits of adding a new supplement with your doctor or pharmacist.
1. Suzuki K, Fukushima T, Meguro K, et al. Intracranial hemorrhage in an infant owing to vitamin K deficiency despite prophylaxis. Childs Nerv Syst 1999;15:292-4.
2. Huilgol VR, Markus SL, Vakil NB. Antibiotic-induced iatrogenic hemobilia. Am J Gastroenterol 1997;92:706-7.
3. Bandrowsky T, Vorono AA, Borris TJ, Marcantoni HW. Amoxicllin-related postextraction bleeding in an anticoagulated patient with tranexamic acid rinses. Oral Surg Oral Med Oral Pathol Oral Radiol Endod 1996;82:610-2.
4. Kaiser CW, McAuliffe JD, Barth RJ, Lynch JA. Hypoprothrombinemia and hemorrhage in a surgical patient treated with cefotetan. Arch Surg 1991;126:524-5.
5. Conly J, Stein K. Reduction of vitamin K2 concentration in human liver associated with the use of broad spectrum antimicrobials. Clin Invest Med 1994;17:531-9.
Please read the disclaimer about the limitations of the information provided here. Do NOT rely solely on the information in this article. The Aisle7 knowledgebase does not contain every possible interaction.
The information presented in Aisle7 is for informational purposes only. It is based on scientific studies (human, animal, or in vitro), clinical experience, or traditional usage as cited in each article. The results reported may not necessarily occur in all individuals. For many of the conditions discussed, treatment with prescription or over-the-counter medication is also available. Consult your doctor, practitioner, and/or pharmacist for any health problem and before using any supplements or before making any changes in prescribed medications. Information expires June 2015.
How this information was developed to help you make better health decisions.
Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.